Skip to content

ADD & ADHD Health Center

Select An Article

Tips to Reduce ADHD Medication Side Effects in Adults

Font Size

If you have adult ADHD, medications can bring about huge improvements in your life, restoring your focus and giving you back a feeling of control. But for some people, these benefitss come with a price – side effects.

Most of the time, ADHD medication side effects are mild -- like upset stomach or insomnia -- and fade after a few weeks or months of treatment. Other times, side effects can be more problematic. The good news is that there are plenty of things you can do – on your own and with your doctor -- to ease your symptoms and smooth out your treatment.

Recommended Related to ADD-ADHD

ADHD and Stress

Does ADHD  cause stress? Can stress cause ADHD? Is living with ADHD just a vicious cycle? How can the cycle be interrupted?  Whether you're looking for information about ADHD and stress for children, teens, or adults, you’ll find answers here.  

Read the ADHD and Stress article > >

Here’s a rundown of some of the most common ADHD medication side effects along with tips on what to do about them.

Adult ADHD Medication Side Effects

There are five stimulant medicines that are FDA-approved for adult ADHD: Adderall XR(mixed amphetamine dextroamphetamine salts extended-release), Focalin XR (dexmethylphenidate extended-release), Vyvanse (lisdexamphetamine), Quillivant XR (methylphenidate extended-release), and Concerta (methylphenidate extended-release). Ritalin (methylphenidate), which is prescribed for children with ADHD, is also used to treat adult ADHD symptoms. There’s also one nonstimulant medication, Strattera (atomoxetine),, approved for adult ADHD. But while the drugs are different, they tend to cause a similar set of side effects.

  • Trouble sleeping. ADHD medications can rev you up and make it hard to fall asleep. First, try taking your medication earlier in the day, so it’s worn off well before bedtime.  If you’re on a long-acting stimulant, you could ask your doctor about a short-acting one – the effects will fade more quickly. Caffeine is likely to compound the problem, so limit – or cut out – your intake of coffee, tea, and sodas. Finally, practice good “sleep hygiene.” That means following calming rituals before bed and removing distractions (like TV sets, computers and phones) from the bedroom.
  • Nausea. This is a relatively common complaint from people who take ADHD medications. To reduce the risk, always take your medicine with food. If you’re supposed to take it in the morning and you’re not a breakfast person, you may want to find something you can eat anyway.  
  • Loss of appetite. Stimulants such as Adderall, Concerta, Focalin, and Vyvanse can reduce your appetite and, sometimes, cause weight loss. It’s one side effect that some people like. However, keep in mind that the weight loss is modest and the effect tends to diminish over time -- so your ADHD medication won’t double as pills for a miracle diet.
    If the weight loss is a problem be sure to discuss it with your doctor. You also might try eating a number of small meals during the day instead of three bigger ones. Protein shakes are one easy way to take in nutrients. Try eating dinner later in the evening, after the effects of your medication have worn off and you are hungry.
  • Headaches. ADHD medications can trigger headaches in different ways. For some people, they happen after taking a medication on an empty stomach or if they are dehydrated. For others, headaches come on as the medicine wears off. Your doctor may be able to ease the problem by tweaking your dosing schedule. 
  • Dry mouth. Aside from trying a different dose or medicine, the best solutions are pretty obvious – drink extra fluids and use lozenges to keep your mouth moist.
  • Dizziness. Sometimes, dizzy spells can be a sign that your dose is too high. Check in with your doctor. He or she may also want to monitor your blood pressure.
  • Irritability and mood changes.  Some people find that their medications make them tense and cranky. Like most ADHD medication side effects, this may fade in time. If mood issues are bothering you, see your doctor about adjusting the dose or changing your medication.
  • Tics. ADHD medications don’t cause tics, exactly. Rather, they can sometimes bring underlying tics out – maybe a tic that you had in childhood will return. Usually, the tics will fade once the medicine wears off or over time.
Next Article:

Today on WebMD

Post it notes
Symptoms and treatments.
Close up of eye
What's zapping your focus?
 
man driving car
How to manage your impulses.
Woman shopping for vitamins at drugstore
Should you take them?
 
concentration killers
SLIDESHOW
Woman taking a vitamin or supplement
Article
 
ADHD and Substance Abuse
Article
Reduce Side Effects ADHD Medications
Article
 

boy eating egg
Video
smiling man
Article
 
ADHD in Marriage and Romantic Relationships
Article
Adult man lying awake in bed
Article
 

WebMD Special Sections